Back to top

ANKORS Nelson concerned contaminated drugs may turn up in West Kootenay/Boundary

Know the signs of someone overdosing on drugs.

Staff at ANKORS (AIDS Network Kootenay Outreach and Support Society) in Nelson is concerned that contaminated drugs found in the Kamloops area may have made its way to Nelson, Castlegar and Grand Forks.

ANKORS issued the Drug Alert Monday after contaminated cocaine turned up in the Kamloops region, prompting Interior Health to issue an overdose alert for North Thompson City after results showing powder cocaine laced with Fentanyl and Phenacetin.

“Note this is a Kamloops Drug Alert, yet the message says there is reason to believe this contaminated cocaine may be found in other local towns and areas,” the ANKORS release said.

The Interior Health Drug Alert release said the overdose risk is very high when stimulant samples are contaminated with fentanyl.

“Phenacetin is an old pain reliever which is no longer in useand is a known carcinogen — cancer causing — but does not have any acute risk upon ingestion,” the IH release said.

ANKORS in Nelson said staff are available for Overdose Prevention Services and Drug Checking and urge users to use harm reduction recommendations as possible. 

The new LIFEGUARD app is recommended as a safety option for BC now as well.

Safety Tips for Drug Users:

  • Get your drugs checked - locations and times below. More info: www.drugchecking.ca
  • Remember, smoking substances can still lead to overdose, take measures to prevent overdose.
  • Avoid using different drugs at the same time or using drugs and alcohol together.
  • Don't use alone. Leave door unlocked. Tell someone to check on you.
  • If you feel you must use while alone, consider using the Lifeguard app  which can connect you with emergency medical dispatchers in the event of an overdose. Download at the App Store  or Google Play. 
  • Test by using a small amount, then go slow.
  • Carry a Naloxone kit and know how to use it.
  • Use at an overdose prevention or supervised consumption site, if one is near you. Location and times for Kamloops below.

Know the signs of overdose and how to respond:

  • Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
  • Call 9-1-1 immediately. It is still okay (and important) to use emergency services during this time.
  • Give naloxone (Narcan) if you have it, open airway and give rescue breaths.

Naloxone is available at: https://towardtheheart.com/site-finder

Overdose Prevention/Supervised Consumption Sites are available at:

Nelson:

  • ANKORS, 101 Baker Street; Mon - Thurs 8:30 - 4pm

Kamloops:

  • ASK Wellness OPS, 433 Tranquille Rd; Mon - Fri 8:30 to 4pm (closed 12-1pm)

Interior Health SCS

  • 569 Seymour St (Crossroads Parking lot); Mon - Fri 10am -6pm

Vernon:

  • Vernon OPS, 3306A 32nd Ave; Mon - Fri 9 am - 3pm

Kelowna:

  • SCS Downtown, 455 Leon Ave (parking lot behind OUH); 7 days/week 8am - 10pm

For more resources and links related to overdose and substance use, visit: https://www.interiorhealth.ca/AboutUs/Leadership/MHO/Pages/PHEmergency.aspx